Brouwer’s Fixed-Point Theorem

  • P. V. SubrahmanyamEmail author
Part of the Forum for Interdisciplinary Mathematics book series (FFIM)


It is more than a century since Brouwer [4] proved a fixed- point theorem of great consequence, in the setting of finite-dimensional Euclidean spaces. It was subsequently extended to normed linear spaces by Schauder [25], and later to locally convex linear topological spaces by Tychonoff [31]. Brouwer’s theorem was generalized to multifunctions first by Kakutani [12], and later to locally convex linear topological spaces by Glicksberg [8] and Ky Fan [6]. Brouwer’s theorem admits of several proofs. Notable among them are those based on Sperner’s lemma [28] or concepts of homotopy/homology from algebraic topology (see Dugundji [5] or Munkres [17]) or concepts and results from real analysis (see Milnor [16], Seki [26], Rogers [23], Kannai [13], Traynor [30]). However, we provide here only the analytic proof of Brouwer’s theorem and a proof based on Sperner’s lemma. Needless to state that Brouwer’s theorem and its generalizations/variants find a wide range of applications in the solution of nonlinear equations, differential and integral equations, mathematical biology and mathematical economics.


  1. 1.
    Apostol, T.A.: Mathematical Analysis, 2nd edn. Narosa Publishing House, New Delhi (1985)Google Scholar
  2. 2.
    Arnold, B.H.: A topological proof of the fundamental theorem of algebra. Am. Math. Mon. 56, 465–466 (1949)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Arnold, B.H., Nivan, I.: A correction. Am. Math. Montly 58(104) (1951)Google Scholar
  4. 4.
    Brouwer, L.E.J.: Uber abbildung von mannigfaltigkeiten. Math. Ann. 71, 97–115 (1912)CrossRefGoogle Scholar
  5. 5.
    Dugundji, J.: Topology. Allyn and Bacon Inc., Boston (1966)zbMATHGoogle Scholar
  6. 6.
    Fan, Ky.: Fixed point and minimax theorems in locally convex topological linear spaces. Proc. N.A.S. 38, 121–126 (1952)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Fort, M.K.: Some properties of continuous functions. Am. Math. Mon. 59, 372–375 (1952)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Glicksberg, I.L.: A further generalization of the Kakutani fixed point theorem with application to Nash equilibrium points. Proc. Am. Math. Soc. 3, 170–174 (1952)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Hamilton, O.H.: Fixed points for certain non continuous transformations. Proc. Am. Math. Soc. 8, 750–756 (1957)CrossRefGoogle Scholar
  10. 10.
    Holt, C.A., Roth, A.E.: The Nash equilibrium: a perspective. Proc. Natl. Acad. Sci. (USA) 101, 3999–4002 (2004)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Hurewicz, W., Wallman, H.: Dimension Theory. Princeton University Press, Princeton (1941)zbMATHGoogle Scholar
  12. 12.
    Kakutani, S.: A generalization of Brouwer’s fixed point theorem. Duke Math. J. 8, 457–459 (1941)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Kannai, Y.: An elementary proof of the no-retraction theorem. Am. Math. Mon. 88, 264–268 (1981)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Knaster, B., Kuratowski, K., Mazurkiewicz, S.: Ein Beweis des Fixpunktsatzes fur $n$-dimensionale simplexe. Fundam. Math. 14, 132–137 (1929)CrossRefGoogle Scholar
  15. 15.
    Krasa, S., Yannelis, N.C.: An elementary proof of the Knaster-Kuratowski-Mazurkiewicz-Shapely theorem. Econ. Theory 4, 467–471 (1994)CrossRefGoogle Scholar
  16. 16.
    Milnor, J.: Analytic proofs of the “Hairy Ball thoerem” and the Brouwer fixed point theorem. Am. Math. Mon. 85, 521–524 (1978)zbMATHGoogle Scholar
  17. 17.
    Munkres, J.R.: Topology : A First Course. Prentice-Hall Inc., Englewood Cliffs (1975)zbMATHGoogle Scholar
  18. 18.
    Nash, J.: Equilibrium points in $N$-person games. Ann. Math. 36, 48–49 (1950)Google Scholar
  19. 19.
    Nash, J.: Non-cooperative games. Ann. Math. 54, 286–295 (1951)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Nash, J.: Generalized Brouwer theorem. Bull. Am. Math. Soc. 62, 76 (1956)CrossRefGoogle Scholar
  21. 21.
    Niven, I.: Extension of a topological proof of the fundamental theorem of algebra. Am. Math. Mon. 57, 246–248 (1950)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Peleg, B.: Equilibrium points for open acyclic relations. Can. J. Math. 19, 366–369 (1967)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Rogers, C.A.: A less strange version of Milnor’s proof of Brouwer’s fixed point theorem. Am. Math. Mon. 87, 525–527 (1980)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Scarf, H.: The approximation of fixed points of a continuous mapping. SIAM J. Appl. Math. 15, 1328–1343 (1967)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Schauder, J.: Der Fixpunktsatz in funktional raumen. Stud. Math. 2, 171–180 (1930)CrossRefGoogle Scholar
  26. 26.
    Seki, T.: An elementary proof of Brouwer’s fixed point theorem. Tohoku Math. J. 9, 105–109 (1957)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Sonnenschein, H.F.: Demand theory without transitive preferences, with applications to the theory of competitive equilibrium. In: Chapman, J.S., Hurwicz, L., Richter, M.K., Sonnenschein, H.F. (eds.) Preferences Utility and Demand: A Minnesota Symposium, pp. 215–233. Harcourt, Brace, Jovanovich, New York (1971)Google Scholar
  28. 28.
    Sperner, E.: Neuer Beweis fur die invarianz der Dimensionszahl und des gebietes. Abh. Math. Semin. Univ. Hambg. 6, 265–272 (1928)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Stallings, J.: Fixed point theorems for connectivity maps. Fundam. Math. 48, 249–263 (1959)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Traynor, T.: An easy analytic proof of Brouwer’s fixed point theorem. Atti Semin. Math. Fis. Univ. Modena XLIV, 479–483 (1996)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Tychonoff, A.: Ein Fixpunktsatz. Math. Ann. 111, 767–776 (1935)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Uzawa, H.: Walras’ existence theorem and Brouwer’s fixed point theorem. Econ. Stud. Q. 3, 59–62 (1962)Google Scholar
  33. 33.
    Whyburn, G.T.: Analytic Topology. American Mathematical Society, vol. 28. Colloquium Publications, AMS, Providence (1942)Google Scholar
  34. 34.
    Whyburn, G.T.: Connectivity of peripherally continuous functions. Proc. Natl. Acad. Sci. (USA) 55, 1040–41 (1966)MathSciNetCrossRefGoogle Scholar
  35. 35.
    Whyburn, G.T.: Quasi-closed sets and fixed points. Proc. Natl. Acad. Sci. (USA) 57, 201–205 (1967)MathSciNetCrossRefGoogle Scholar
  36. 36.
    Whyburn, G.T.: Loosely closed sets and partially continuous functions. Mich. Math. J. 14, 193–205 (1967)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Singapore Pte Ltd. 2018

Authors and Affiliations

  1. 1.Department of MathematicsIndian Institute of Technology MadrasChennaiIndia

Personalised recommendations